Utah, 2009Frost and Freeze in Utah, March 26 to 27, 2009
March 26 to 27, 2009 · NWS GJT · 1 event in 1 county or zone
Very cold air poured into eastern Utah and allowed overnight temperatures to drop below freezing across the lower Colorado River basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very cold air poured into eastern Utah and allowed overnight temperatures to drop below freezing across the lower Colorado River basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 26, 7:49 PM MST, 11 minutes earlier.
Area forecast discussion, Mar 26, 7:49 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
849 PM MDT THU MAR 26 2009
.840PM UPDATE...HAVE ISSUED FREEZE WARNINGS FOR THE VALLEYS
SURROUNDING MOAB...GRAND JUNCTION...DELTA AND MONTROSE INCLUDING
THE NORTH FORK VALLEY. CRITICAL TEMPERATURES ARE IN THE LOW TO MID
20S FOR BLOOMING FRUIT TREES. VERY DRY AIR IS WORKING INTO EASTERN
UTAH AND WESTERN COLORADO THAT WILL ALLOW TEMPERATURES TO PLUMMET
TONIGHT.
.6PM UPDATE...VAD WIND PROFILE FROM THE GRAND MESA IS VEERING TO
NORTH BETWEEN 4-6PM. UPPER LOW IS SAGGING SOUTH OF I-70 TOWARDS THE
SAN JUANS. NICE CONVECTIVE ENHANCEMENT SEEN ON RADAR FROM DELTA
SOUTH TO THE SAN JUANS. SO HAVE EXTENDED THE ADVISORY FOR MONTROSE
UNTIL MIDNIGHT. ON THE NORTH SIDE OF THE UPPER LOW...A LESS
CONVECTIVE EAST FLOW SIGNATURE IS EVIDENT WORKING WEST DOWN THE I-
70 CORRIDOR. AT 6PM THE LEADING EDGE OF THIS EAST FLOW IS
APPROACHING RIFLE. YET EAGLE...WELL EMBEDDED IN THIS...IS STILL
GETTING MODERATE SNOW SHOWERS. THEREFORE HAVE EXTENDED THE ADVISORY
FOR THE RIFLE AREA UNTIL MIDNIGHT.
BEHIND/WEST OF THE UPPER LOW CIRCULATION...DRIER AIR IS WORKING
INTO EASTERN UTAH. SINGLE DIGIT DEWPOINTS OBSERVED IN VERNAL AND
TEENS IN MOAB. THIS DRY AIR WILL BE SHUTTING DOWN SNOW SHOWERS
QUICKLY TONIGHT FROM NW TO SE.
.SHORT TERM...TONIGHT THROUGH SATURDAY...
UPPER LOW THAT WAS OVER SW WYOMING EARLY THIS MORNING WAS OVER GRAND
JCT AT 1400 MDT. WIDESPREAD SNOW THIS MORNING HAS MORPHED INTO
SNOW/SNOW SHOWERS THIS AFTERNOON AS CONVECTIVE INFLUENCE BECOMING
PRONOUNCED. THIS ESPECIALLY EVIDENT IN PARTS OF ERN UT AND EXTREME
WEST CENTRAL CO WHERE SOME TEMPORARY CLEARING HAD WRAPPED INTO THE
LOW CENTER ALLOWING SOME SFC HEATING. THESE AREAS NOW FILLING IN PER
SATELLITE PICS. SECONDARY COLD FRONT NOW WORKING S-SW ACROSS WRN
CO...AS SFC LOW INTENSIFIES ALONG THE SE CO/NE NM BORDER. TIGHT SFC
PRESSURE GRADIENT PRODUCING WINDY CONDITIONS ACROSS PARTS OF ERN
UINTA BASIN AND EXTREME NW CO.
MODELS IN VERY GOOD AGREEMENT DROPPING THE 500 MB LOW INTO NW NM
EARLY TONIGHT...THEN SLIDING IT E TO THE TX PANHANDLE BY FRI
EVENING. FOCUS OF THE WIDESPREAD HEAVIER SNOW SHIFTING TO THE EAST
SLOPE LATE TODAY. ENOUGH WRAPAROUND CLOUDS/MOISTURE ON THE N-NE SIDE
OF THE UPPER LOW TO KEEP CURRENT HIGHLIGHTS IN PLACE...HOWEVER WOULD
NOT BE TOO SURPRISED IF THE EVENING SHIFT CANCELS SOME EARLY AS
FORCING CONTINUES TO MOVE AWAY TO THE E AND S.
COLDER AIR ADVECTING IN FROM THE N TODAY POSES A THREAT TO EARLY
BUDDING/FLOWERING FRUIT AND ORNAMENTAL TREES TONIGHT. BELIEVE ENOUGH
CLOUDS AND SOME WIND WILL KEEP TEMPS IN MESA AND DELTA COUNTIES UP A
BIT TONIGHT...THOUGH STILL WELL BELOW FREEZING. BIGGER THREAT MAY BE
FRI NIGHT WHEN CLEARER SKIES AND LIGHT WINDS ALLOW FOR BETTER
RADIATIONAL COOLING.
WITH SNOW COVER AND MOISTURE FROM MELTING SNOW PRESENT...LATER
SHIFTS WILL HAVE TO KEEP ALERT FOR THE FORMATION OF FOG TONIGHT
SHOULD SKIES CLEAR MORE THAN EXPECTED.
DRIER WEATHER EXPECTED FRI-SAT UNDER THE INFLUENCE OF LOW AMPLITUDE
RIDGING. STILL SOME WRAPAROUND PRECIP/SHOWERS POSSIBLE MAINLY NEAR
THE DIVIDE FROM VAIL SOUTHWARD ON FRI AS THE LOW MOVES ACROSS NM.
WEAK COLD ADVECTION STILL WILL KEEP HIGH TEMPS ON THE COOL SIDE
ACROSS THE N ESPECIALLY WITH SNOW COVER.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MODELS SHOWING SLIGHT DISCREPANCIES AND A SLOWER EVOLUTION
OF THE NEXT STORM SYSTEM. AS SUCH THE FLOW ALOFT BACKS TO THE
WEST/SOUTHWEST SATURDAY NIGHT AND MOISTURE BEGINS TO INCREASE BUT
PCPN HOLDS OFF. A POTENT SHORT WAVE MOVES ACROSS THE GRT BASIN
SUNDAY AND ITS ASSOCIATED COLD FRONT ENTERS NE UTAH AND NW COLORADO
DURING THE MORNING...PASSING SOUTHWARD THROUGH ALL BUT THE EXTREME
SOUTHEASTERN PORTION OF THE CWA BY EARLY EVENING. STRONG PREFRONTAL
AND POST-FRONTAL WINDS STILL LOOK LIKELY GIVEN THE ENERGETIC NATURE
OF THE FRONT AND AS THE UPPER LOW STAYS TO OUR NORTH OVER WY. PCPN
WITH THIS STORM WILL FAVOR THE NRN AND CNTRL MTNS WHERE HILITES WILL
PROBABLY BE NEEDED. SLOW CLEARING WILL OCCUR FROM THE WEST SUNDAY
NIGHT...OTHERWISE WIDESPREAD SNOW WILL CONTINUE OVER THE EASTERN
PORTION OF THE CWA.
A NORTHWEST FLOW WILL CONTINUE MON AND TUESDAY WITH ENOUGH MOISTURE
AND WEAK EMBEDDED WAVES TO CAUSE SCATTERED SHOWERS OVER THE HIGHER
NRN AND CNTRL MTNS NEAR THE CONTINENTAL DIVIDE. THE NEXT MORE
SIGNIFICANT SHORT WAVE IS DUE TUESDAY NIGHT AND WEDNESDAY ALONG
WITH ITS ASSOCIATED COLD FRONT. THE LATEST EC RUN HAS FINALLY COME
ON-BOARD WITH THE GFS SOLUTION THUS CONFIDENCE INCREASING. AS A
RESULT BOOSTED POPS A LITTLE. AN UNSETTLED NORTHWEST FLOW WITH
EMBEDDED WAVES WILL CAUSE SCATTED MTN SHOWERS THROUGH THURSDAY.
&&
.AVIATION...
IFR/MVFR CONDITIONS WILL BE WIDESPREAD ACROSS EASTERN UTAH AND
WESTERN COLORADO TONIGHT AS SNOW CONTINUES OVER THE MOUNTAINS AND
VALLEYS. GRADUAL IMPROVEMENT WILL OCCUR OVER EASTERN UTAH AND EXTREME
NORTHWEST COLORADO AFTER MIDNIGHT. VFR CONDITIONS WILL RETURN TO THE
LOWER WESTERN VALLEYS FRIDAY...BUT LINGERING SNOW SHOWERS WILL OCCUR
FRIDAY OVER THE MOUNTAINS EAST OF A LINE FROM CRAIG TO DURANGO WITH
MVFR TO LOCAL IFR CONDITIONS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING UNTIL 6 AM FRI FOR THE NW COLORADO
ZONES 2/4/10/13
WINTER STORM WARNING UNTIL 6 AM FRI FOR THE CENTRAL
MTN ZONES 3/9/12/18
WINTER STORM WARNING UNTIL MIDNIGHT FOR I-70 CORRIDOR EAST OF
GLENWOOD SPGS AND ALSO THE UPPER GUNNISON VALLEY ZONES 8/14
WINTER WEATHER ADVISORIES UNTIL MIDNIGHT FOR ZONES 7/11.
FREEZE WARNING 9 PM UNTIL 10 AM FRIDAY FOR ZONES 6/11.
.UT...WINTER STORM WARNING CONTINUES UNTIL 6 AM FRIDAY FOR THE ERN
UINTA MTNS ZONE 23.
WINTER WEATHER ADVISORY UNTIL 6 AM FRIDAY FOR THE
TAVAPUTS PLATEAU AND LA SAL AND ABAJO MTNS ZONES 25/28.
FREEZE WARNING 9 PM UNTIL 10 AM FRIDAY FOR ZONE 27.
UPDATE.........JOE
SHORT TERM.....JAD
LONG TERM......MC
AVIATION.......TGJTHazardous weather outlook, Mar 26, 7:05 PM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
805 PM MDT THU MAR 26 2009
COZ001>014-017>023-UTZ022>025-027>029-271200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
805 PM MDT THU MAR 26 2009
...STRONG EARLY SPRING STORM TO IMPACT EASTERN UTAH AND WESTERN
COLORADO THROUGH TONIGHT...
.DAY ONE...TONIGHT
WIDESPREAD HEAVY SNOW WILL CONTINUE OVER THE EASTERN UTAH AND
WESTERN COLORADO MOUNTAINS THIS EVENING WHERE WINTER STORM WARNINGS
AND ADVISORIES HAVE BEEN POSTED. SNOW WILL START TO TAPPER OFF
FROM NORTHWEST TO SOUTHEAST LATER TONIGHT. 12 INCHES WITH LOCALLY
HIGHER AMOUNTS OF NEW SNOW ARE POSSIBLE OF THE HIGHER ELEVATIONS.
GUSTY WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW ESPECIALLY OVER
THE HIGHER MOUNTAIN PASSES. EXPECT SUB FREEZING TEMPERATURES IN
THE VALLEYS TONIGHT THAT MAY DAMAGE BUDDING FRUIT IN THE LOWER
VALLEYS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THURSDAY AND THURSDAY NIGHT...HEAVY SNOW IN THE COLORADO MOUNTAINS
REMAIN POSSIBLE WHERE A WINTER STORM WATCH HAS BEEN ISSUED FOR THE
SOUTHERN AND CENTRAL MOUNTAINS. 12 INCHES OF NEW SNOW WILL BE
POSSIBLE FOR THE HIGH COUNTRY. GUSTY WINDS WILL ACCOMPANY THE
SNOW AND TRAVEL OVER THE MOUNTAIN PASSES WILL BE HAZARDOUS.
ON SUNDAY...A VIGOROUS COLD FRONT WILL BRING STRONG GUSTY WINDS.
SNOW WILL INCREASE IN THE MOUNTAINS WITH MODERATE AMOUNTS OF SNOW
WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.
AS/PF/JOE
In the hours before
Local storm report, Mar 26, 2:15 PM MST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MDT THU MAR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM SNOW STEAMBOAT SPRINGS 40.48N 106.82W
03/26/2009 M8.1 INCH ROUTT CO CO-OP OBSERVER
24 HOUR AMOUNT
0238 PM SNOW 2 N AVON 39.68N 106.53W
03/26/2009 M3.5 INCH EAGLE CO TRAINED SPOTTER
24 HOUR AMOUNT
0238 PM SNOW 33 N CRAIG 40.99N 107.55W
03/26/2009 M5.0 INCH MOFFAT CO TRAINED SPOTTER
24 HOUR AMOUNT
0238 PM HEAVY SNOW 1 WNW EDWARDS 39.66N 106.62W
03/26/2009 M6.5 INCH EAGLE CO TRAINED SPOTTER
24 HOUR AMOUNT
0238 PM SNOW 44 NW MAYBELL 40.97N 108.68W
03/26/2009 M4.0 INCH MOFFAT CO CO-OP OBSERVER
BROWNS PARK STORE - 24 HOUR AMOUNT
0238 PM SNOW 9 SW SILVERTON 37.72N 107.78W
03/26/2009 M9.5 INCH SAN JUAN CO DEPT OF HIGHWAYS
COAL BANK PASS
0238 PM HEAVY SNOW 11 NE RICO 37.80N 107.89W
03/26/2009 M13.0 INCH SAN MIGUEL CO DEPT OF HIGHWAYS
LIZARD HEAD PASS
0238 PM HEAVY SNOW 5 SSW SILVERTON 37.74N 107.70W
03/26/2009 M13.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
MOLAS PASS
0238 PM HEAVY SNOW VAIL 39.64N 106.36W
03/26/2009 M11.0 INCH EAGLE CO TRAINED SPOTTER
VAIL SKI AREA - 24 HOUR AMOUNT
0238 PM SNOW 4 S FRUITA 39.10N 108.73W
03/26/2009 M4.5 INCH MESA CO CO-OP OBSERVER
COLORADO NATIONAL MONUMENT 24 HOUR AMOUNT
0238 PM SNOW 3 SW GUNNISON 38.51N 106.97W
03/26/2009 E0.0 INCH GUNNISON CO CO-OP OBSERVER
24 HOUR AMOUNT
0238 PM SNOW CRESTED BUTTE 38.87N 106.98W
03/26/2009 M7.0 INCH GUNNISON CO CO-OP OBSERVER
24 HOUR AMOUNT
0238 PM HEAVY SNOW HAYDEN 40.49N 107.26W
03/26/2009 M9.0 INCH ROUTT CO CO-OP OBSERVER
24 HOUR AMOUNT
0238 PM SNOW 35 NE VERNAL 40.81N 109.06W
03/26/2009 M4.2 INCH DAGGETT UT CO-OP OBSERVER
JARVIE RANCH - 24 HOUR AMOUNT
&&
BKLENKFrost/Freeze, Grand Flat and Arches
- When
- March 26, 8:00 PM MST to March 27, 9:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Minimum temperatures ranged from 16 to 25 degrees Fahrenheit.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in New Mexico, March 26 to 27, 20091 death · 13 events
- Blizzard in Texas, March 26 to 28, 2009$800,000 · 19 events
- Tornadoes and Damaging Winds in Alabama, March 26, 2009$156,000 · EF1 · 14 events
- Hail and Damaging Winds in Louisiana, March 26, 2009$382,000 · 1.75 in hail · 16 events
- Blizzard in Oklahoma, March 26 to 28, 2009$450,000 · 3 events
- Tornado and Damaging Winds in Alabama, March 26, 2009$107,000 · EF1 · 4 events
- Tornadoes and Hail in Texas, March 26, 2009$139,000 · EF0 · 17 events
- Hail and Damaging Winds in Texas, March 26, 2009$120,000 · 1.75 in hail · 10 events
- Damaging Winds in Alabama, March 26, 2009$135,000 · 60 kt wind · 2 events
- High Wind in Arizona, March 26, 2009$100,000 · 53 kt wind · 3 events
- Hail and Damaging Wind in Oklahoma, March 26, 2009$40,000 · 1.75 in hail · 14 events
- Strong Wind in Arizona, March 26, 2009$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172382.